Alert archive / Tennessee / Flash Flood Warnings in 2017

Flash Flood Warning 14, NWS Nashville, TN

June 5, 2017Robertson County, Sumner County, Tennessee

NWS Nashville, TN issued this flash flood warning at Jun 5, 2017, 12:28 AM CDT for Robertson County, Sumner County, Tennessee. It was in force for 3 hr. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 5, 2017, 12:28 AM CDT (05:28 UTC)
Expired
Jun 5, 2017, 3:30 AM CDT
In force
3 hr
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Flood severity
None

Counties Robertson County, TN, Sumner County, TN

The radar

The Nashville radar (KOHX), 39 km from the middle of the area, began a volume at 05:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 5, 1:18 AM CDTFLASH FLOODPortland, TNRECEIVED A REPORT OF WATER COVERING CORA STREET. SPOTTER REPORTED THE ROAD IS IMPASSIBLE.
Jun 5, 1:18 AM CDTFLASH FLOODPortland, TNRECEIVED A REPORT OF WATER COVERING THE ROADWAY. SPOTTER REPORTED THE ROAD IS IMPASSIBLE.
Jun 5, 2:10 AM CDTHEAVY RAIN 1.5Portland, TNRADAR INDICATED 1+ INCHES OF RAIN HAD FALLEN ACROSS THE AREA... AND THEY HAD HEAVY RAIN EARLIER IN THE EVENING. CALLED THE SHERIFF DISPTACH AND THEY REPORTED SEVERAL ROADS IN THE PORTLAND AREA HAD WATER ON THEM... BUT NONE WERE CLOSED AT THE TIME OF THE CALL.
Jun 5, 2:13 AM CDTFLASH FLOOD8 Nne Gallatin, TNDRY FORK CREEK AND DRY FORK CLOSED DUE TO FLASH FLOODLING.
Jun 5, 3:00 AM CDTFLASH FLOOD5 Sse Portland, TNOLD GALLATIN ROAD REPORTED CLOSED DUE TO FLASH FLOODING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 50 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 5.5 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2017-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 508 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2017-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
508 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
981 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted.

705 
WGUS54 KOHX 050528
FFWOHX
TNC147-165-050830-
/O.NEW.KOHX.FF.W.0014.170605T0528Z-170605T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Nashville TN
1228 AM CDT MON JUN 5 2017

The National Weather Service in Nashville has issued a

* Flash Flood Warning for...
  Northern Sumner County in Middle Tennessee...
  Northern Robertson County in Middle Tennessee...

* Until 330 AM CDT

* At 1226 AM CDT, Doppler radar and automated rain gauges indicated 
  thunderstorms producing heavy rain across the warned area. Some 
  gauges have received 1 to 2 inches of rain since 1130 pm.  Flash 
  flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Springfield, White House, Westmoreland, Cross Plains, Portland,
  Orlinda, Adams, Cedar Hill, Mitchellville, Bethpage, Oak Grove and
  Black Jack.

LAT...LON 3664 8621 3647 8625 3649 8706 3664 8706
      3665 8659 3663 8656 3665 8649

$$

FB
2 follow-up statements
934 
WGUS74 KOHX 050717
FFSOHX

Flash Flood Statement
National Weather Service Nashville TN
217 AM CDT MON JUN 5 2017

TNC147-165-050830-
/O.CON.KOHX.FF.W.0014.000000T0000Z-170605T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sumner TN-Robertson TN-
217 AM CDT MON JUN 5 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 330 AM CDT FOR
NORTHERN SUMNER AND NORTHERN ROBERTSON COUNTIES...

At 215 AM CDT, Doppler radar and automated rain gauges indicated 
thunderstorms producing heavy rain over the warned area. Radar 
indicated that 1 to 3 inches of rain have fallen. The City of 
Portland has had multiple rounds of heavy rainfall and several 
streets have water over them.  

Some locations that will experience flooding include...
Springfield, White House, Westmoreland, Cross Plains, Portland,
Orlinda, Adams, Cedar Hill, Mitchellville, Bethpage, Oak Grove and
Black Jack.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3664 8621 3647 8625 3649 8706 3664 8706
      3665 8659 3663 8656 3665 8649

$$

FB
317 
WGUS74 KOHX 050822
FFSOHX

Flash Flood Statement
National Weather Service Nashville TN
322 AM CDT MON JUN 5 2017

TNC147-165-050831-
/O.EXP.KOHX.FF.W.0014.000000T0000Z-170605T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sumner TN-Robertson TN-
322 AM CDT MON JUN 5 2017

...THE FLASH FLOOD WARNING FOR NORTHERN SUMNER AND NORTHERN ROBERTSON
COUNTIES WILL EXPIRE AT 330 AM CDT...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3664 8621 3647 8625 3649 8706 3664 8706
      3665 8659 3663 8656 3665 8649

$$

FB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Jun 4, 11:24 PM CDT, 1 hour 4 minutes earlier.

Area forecast discussion, Jun 4, 11:24 PM CDT, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
1124 PM CDT Sun Jun 4 2017

.UPDATE...
FOR 06Z AVIATION DISCUSSION.

&&

.DISCUSSION...

HRRR, along with other models, are currently honing in on some
locally heavy rainfall for our northern areas overnight; and
latest radar trends support that idea. Doppler radar estimates
that an area over northern parts of Robertson County and northwest
Sumner county has received upwards of two and a half to three
inches of rainfall this evening, and a Flash Flood Warning and
Areal Flood Advisory are in effect for that area for the next
several hours.

WPC observes that a very moist atmosphere and pool of instability,
feeding into our northern areas, out of western Tennessee,
suggests a gradual increase in intensity and coverage of showers
and storms for the remainder of the night.

Following collaborating with WPC and neighboring WFOs, have
decided that conditions warrant a Flash Flood Watch for areas
along and north of I-40 through 15z, Monday. The watch and updated
grids will be coming out shortly.

&&

.AVIATION...
06Z TAF DISCUSSION.

BNA/CKV/CSV...Convection has been increasing in coverage the last
several hours, particularly north of I-40, and this area is
expected to the focus of overnight activity as a surface front
approaches the mid state from the NW. Evening sounding from OHX
shows a very moist, unstable environment now in place (surface-
based CAPE of 2,731 J/Kg, LI of -7, PWAT of 1.74 inches, K-index
of 34). So the ingredients are definitely in place for active
weather over the next several hours. The surface front will move
through Middle Tennessee tomorrow, and this will provide the focus
required for more widespread thunderstorms, and have tried to time
these with the front.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 10 AM CDT Monday FOR Cheatham-Clay-
Davidson-Dickson-Fentress-Houston-Jackson-Macon-Montgomery-
Overton-Pickett-Putnam-Robertson-Smith-Stewart-Sumner-Trousdale-
Wilson.

&&

DISCUSSION......19
AVIATION........08
Hazardous weather outlook, Jun 4, 9:17 PM CDT, 3 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
917 PM CDT Sun Jun 4 2017

TNZ005>011-023>034-056>066-075-077>080-093>095-051530-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
917 PM CDT Sun Jun 4 2017

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...Tonight

Periods of showers and isolated thunderstorms are expected to
produce locally heavy rainfall over northern areas for the
remainder of the night. A Flash Flood Watch has been issued for
areas along and north of Interstate 40, with many locations in the
watch area likely to see rainfall amounts around an inch, and
localized amounts of 3 inches or more. Localized flooding is
possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The Flash Flood Watch continues for areas along and north of
Interstate 40, through 10 am CDT, Monday morning.

.SPOTTER INFORMATION STATEMENT...

Please pass along reports of flooding to the National Weather
Service Office in Old Hickory.

19

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 7:55 PM CDTAreal Flood AdvisoryOHXRobertson, Sumner3 hr
Jun 4, 8:28 PM CDTFlash Flood WarningOHXRobertson, Sumner3 hr
Jun 4, 9:09 PM CDTFlash Flood WatchOHXCheatham, Clay, Davidson, Dickson, Fentress, Houston and 12 more18 hr
Jun 4, 10:16 PM CDTAreal Flood AdvisoryOHXMacon3 hr
Jun 5, 12:42 AM CDTFlash Flood WarningOHXMontgomery, Robertson3 hr
Jun 5, 11:07 AM CDTAreal Flood AdvisoryOHXSumner, Trousdale, Wilson113 min

Nearby

Flash Flood Warnings in Tennessee, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.